Ohio, 2003

Flash Flood in Ohio, July 27 to 28, 2003

July 27 to 28, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 27, 1:52 PM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 27, 1:52 PM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
252 PM EDT SUN JUL 27 2003

CDFNT WL SAG SWD ACRS CWA TNGT AND INTO NRN WV BY MON MRNG. SFC
DEWPTS AND PW QUITE HIGH ACRS RGN. HV ISSUED FFA FOR FAR NRN ZNS
THRU 10 PM...MAY NEED TO EXPAND WATCH AREA LTR ON.

WL GO WITH LKLY POPS ALL ZNS TNGT...AND KEEP CHC MON ACRS SRN HALF
CWA. FOR MON NGT...CHC ONLY IN FAR SERN ZNS. DRY TUE.

FCSTID =   14
PIT   64  77  59  79 /  60  30  10  10
HLG   65  78  60  80 /  60  30  10  10
MGW   66  78  60  80 /  60  40  30  20
ZZV   66  78  60  80 /  60  40  20  10
PHD   65  77  59  79 /  60  30  10  10
FKL   63  75  56  78 /  60  20  10  10
DUJ   63  75  56  78 /  60  20  10  10
LBE   64  77  59  79 /  60  30  10  10
BTP   63  76  57  79 /  60  20  10  10
IDI   64  76  58  79 /  60  30  10  10
ODM   64  77  55  78 /  60  50  30  20

.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE OHZ041.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016.

WV...NONE.
Hazardous weather outlook, Jul 27, 4:00 AM EST, 13 hours 15 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE REGION.

THE MAIN THREAT FROM THESE STORMS...OCCURRING FROM THIS AFTERNOON
THROUGH TONIGHT...WILL BE DAMAGING WINDS AND HEAVY RAIN AT TIMES
ALONG WITH DANGEROUS LIGHTNING. HAIL IS POSSIBLE.

A FLOOD WATCH MAY HAVE TO BE CONSIDERED LATER TODAY FOR PORTIONS OF
THE REGION. SOME LOCATIONS RECEIVING TWO INCHES OR MORE OF RAIN IN
LESS THAN THREE HOURS CAN GET FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL BE LIKELY TODAY AND TONIGHT.

In the hours before

Special weather statement, Jul 27, 2:49 PM EST, 2 hours 26 minutes before
PAZ015-272045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT SUN JUL 27 2003

...THUNDERSTORMS MOVING THROUGH THE AREA...

AT 3:50 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
THUNDERSTORMS POISED TO MOVE INTO WESTERN CLARION COUNTY.  THESE
STORMS ARE MOVING TO THE SOUTHEAST AT 30 MPH AND WILL MOVE ACROSS
THE COUNTY BETWEEN 4:00 PM AND 5:00 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE TURKEY
CITY...TURNIP HOLE...AND CLARION.  THE STORMS WILL ALSO MOVE ALONG
INTERSTATE 80.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Jul 27, 3:33 PM EST, 1 hour 42 minutes before
OHZ041-272130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
433 PM EDT SUN JUL 27 2003

...THUNDERSTORMS MOVING THROUGH THE AREA...

AT 4:30 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS POISED TO MOVE INTO COLUMBIANA COUNTY IN OHIO.  THESE
STORMS ARE MOVING TO THE SOUTHEAST AT 30 MPH AND WILL MOVE INTO
NORTHWEST COLUMBIANA COUNTY AROUND 4:50 PM. THESE STORMS HAVE A
HISTORY OF PRODUCING HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING AS
THEY MOVED THROUGH THE CITY OF CANTON.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
SALEM...HOMEWORTH...AND NORTH GEORGETOWN.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Jul 27, 4:18 PM EST, 57 minutes before
PAZ020-272230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 PM EDT SUN JUL 27 2003

...THUNDERSTORMS MOVING INTO THE AREA...

AT 5:15 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING INTO THE NORTHERN SECTION OF BEAVER COUNTY IN
PENNSYLVANIA. THESE STORMS HAVE A HISTORY OF HEAVY RAINFALL AND
CLOUD TO GROUND LIGHTNING IN COLUMBIANA COUNTY OHIO.  MOVEMENT OF
THE STORMS IS SOUTHEAST AT 30 MPH.

THE FOLLOWING LOCATIONS WILL BE AFFECTED BY THE STORMS BETWEEN
5:30 PM AND 6:30 PM...DARLINGTON...BEAVER FALLS...AND NEW BRIGHTON.
ADDITIONAL STORMS ARE LIKELY THIS EVENING.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Jul 27, 4:32 PM EST, 43 minutes before
OHZ041-272300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
532 PM EDT SUN JUL 27 2003

...HEAVY RAINFALL MOVING THROUGH THE AREA...

AT 5:30 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY
RAINFALL MOVING OVER WESTERN COLUMBIANA COUNTY.  ADDITIONAL RAINFALL
WILL MOVE INTO THE AREA THIS EVENING.

BE ALERT FOR PONDING ON ROADWAYS AND POSSIBLE POOR DRAINAGE FLOODING.

LOCATIONS AFFECTED INCLUDE HOMEWORTH...NEW ALEXANDER AND HANOVERTON.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL-FREE 1-877-633-6772.

TYBURSKI
Special weather statement, Jul 27, 5:03 PM EST, 12 minutes before
PAZ007>009-013>016-020>023-029>032-WVZ001>004-012-280300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
603 PM EDT SUN JUL 27 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT THIS SUNDAY
EVENING FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARSHALL        OHIO
  WETZEL

<<< CALL TO ACTION >>> SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN
EXCESS OF 55 MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY
HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS
QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR UPDATES.
Special weather statement, Jul 27, 5:11 PM EST, 4 minutes before
PAZ007-013-272315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
611 PM EDT SUN JUL 27 2003

...THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE AREA...

AT 6:10 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER SOUTHERN MERCER COUNTY.
THESE STORMS ARE MOVING TO THE SOUTHEAST AT 35 MPH AND WILL MOVE
INTO NORTHERN LAWRENCE COUNTY AROUND 6:20 PM.

LOCATIONS WHICH WILL BE AFFECTED BY THESE STORMS INCLUDE WEST
MIDDLESEX...NEW WILMINGTON AND VOLANT.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE STORM-RELATED DAMAGE OR HIGH WATER...PLEASE CALL
THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI

The radar

The Pittsburgh radar (KPBZ), 54 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Columbiana

When
July 27, 5:15 PM EST to July 28, 11:00 AM EST
Where
Columbiana County, Homeworth
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

Shortly after 6 PM EDT, Sandy Creek and other streams flooded numerous roads near Homeworth, including Routes 154, 172, 11, and 30. Then at 918 PM EDT, Lisbon reported flooding. By 1030 PM EDT, basements and roads (some closed) were flooded in Hanoverton, where many businesses were also flooded. Evacuation centers were opened for flood victims. Flooding continued into the morning of the 28th. After dawn on 28th, roads that remained closed by flooding were mainly in the western part of Columbiana Co.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370247.